Virginia, 2020

Damaging Wind in Virginia, April 21, 2020

April 21, 2020 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Virginia Northern Neck.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Virginia Northern Neck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 21, 2:24 PM EST, 56 minutes earlier.

Area forecast discussion, Apr 21, 2:24 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
324 PM EDT Tue Apr 21 2020

.SYNOPSIS...
A cold front crosses the area late this afternoon. Cool high
pressure returns Tuesday night into Wednesday. Another low
pressure system moves through the mid-Atlantic states
Thursday into Thursday night, followed by another low pressure
area for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 325 PM EDT Tuesday...

The front should be offshore in the next few hours. Cannot rule out
a strong thunderstorm across the Eastern Shore where there is a
small area of instability that is maximized. However, overall the
threat is minimal. Otherwise, just scattered showers or isolated
storms with some gusty winds possible across the rest of the
area this afternoon.  Strong cold advection behind the front
with 850mb temps dropping to -3 to -6C and clearing skies will
allow for sfc temps to cool quite rapidly. Big limiting factor
will be that the winds will stay up for much of the overnight
especially across the eastern part of the forecast area.
However, inland areas will likely see the winds decouple late
which should allow temps to drop below freezing. As such, we
issued a freeze warning for areas N-NW of RIC. Do not think
there is much of a frost threat tonight outside the freeze
warning areas though given the strong dry advection which will
allow dew points to drop into the teens/lower 20s by morning
combined with the slightly stronger winds.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
As of 325 PM EDT Tuesday...

Wednesday should be a quiet and cool day with high pressure in
control under mostly sunny skies. Highs will only be in the mid to
upper 50s across the eastern shore to low-mid 60s elsewhere. Next
strong southern stream system approaches the area Wed night into
Thursday. Models are in good agreement in showing the warm advection
precip moving into the area Thu morning and spreading across the
entire area during the day. As such will go with categorical PoPs
for the entire area Thu into Thu evening. Many places will see up to
an inch of rain with this system Thu into Thu evening as the warm
front moves through. Speaking of the warm front, there is some
disagreement on whether the front will move north of the area Thu
evening, or stay just south. The NAM suggests that it will move
north of the area allowing the region to be in the warm sector Thu
evening with MLCAPE values of 500-1000 J/KG across the southern half
of the forecast area. Meanwhile, the GFS and ECMWF suggest that
instability will struggle to recover even if the warm front passes
north. Tend to believe the cooler/more stable GFS/ECMWF solution,
although I have placed slight chance of thunder mainly across the
southern tier late Thu into Thu evening as even the GFS shows
Showalter Index values slightly below zero.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 325 PM EDT Tuesday...

No major changes expected to the forecast for Friday-Tuesday
with a mean long wave trough in place across the eastern part of
the country. This will allow southern stream systems to
dominate. Another system similar to Thursday will impact the
area Saturday. Will be coming through at a slightly better time
of day, so one could not rule out thunder Saturday as the warm
front moves through especially south of I-64.

After this system moves through, the models diverge with the GFS
showing a deep trough over the eastern part of the country Monday
suggesting precipitation while the ECMWF suggest a flatter flow with
a weak cold front moving into the area Tuesday showing light
precipitation. Instead of going to two days straight of possible
rain, will go with a chance for showers Monday with slight
preference to the GFS and dry Tuesday.

Overall, temperatures will remain at or slightly below normal
through the extended. Highs Friday-Sun will be upper 60s-lower 70s,
dropping back to the low-mid 60s Monday behind the front, then
rising back into the upper 60s/lower 70s again on Tuesday.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

VFR conditions through the TAF period other than brief MVFR
possible this afternoon if any shower/storm moves over the
terminal. Main concern this afternoon will be gusty southwest
winds ahead of the cold front. Will continue to see some gusts
to 30kt even outside of storms. Could not rule out a brief gust
to 40+kt with any stronger shower/storm this afternoon. Behind
the front, winds will quickly turn NW then gradually diminish
overnight. Mostly clear on Wednesday.

Outlook...IFR conditions possible Thu/Thu night as the next
system moves through the region. Another round of flight
restrictions possible Sat/Sat night as another low pressure
system moves through the Middle Atlantic.

&&

.MARINE...
As of 310 PM EDT Tuesday...

Gale warning remains in effect for the coastal waters north of
Parramore Island until 6 am Wed. Elsewhere, SCAs remain in effect
into Wed morning.

A cold front is still on track to quickly pass over the waters late
this afternoon and early evening. Ahead of and with the cold front
passage, SW to W winds will average 15 to 25 kt with gusts in the 30-
35 kt range. Post-frontal winds will become NW this evening and
overnight in the 15-25 kt range with gusts to 30 kt. Winds of 20-30
kt with gusts to 40 kt will occur over the northern coastal waters
north of Parramore Island and hence is why a Gale Warning is in
place. Cannot rule out some gusts to 35 kt for a brief time across
the middle Bay early tonight, but not long enough in duration to
warrant a Gale Warning. Winds begin to diminish early Wed morning
and should drop below SCA levels all waters after 10 am. Waves on
the Bay will build to 3-4 ft with seas of 4-7 ft. Seas should drop
off quickly Wed morning and therefore do not see a reason to extend
SCAs past 10 am at this time.

NW winds will become SSW again late Wed into Wed night at 10-15 kt
or less. Expecting a period of sub-SCA conditions during this time
and probably lingering much of Thursday. The next system is on track
to impact the local waters by Thursday night into Friday. SCAs will
likely be needed for much of the waters Thursday night with SCAs
continuing into Friday for the coastal waters due to elevated
seas.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Freeze Warning from 2 AM to 8 AM EDT Wednesday for VAZ048-062-
     064-509>511.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ633-
     635>638.
     Small Craft Advisory until 10 AM EDT Wednesday for ANZ630>632-
     634-654-656-658.
     Gale Warning until 6 AM EDT Wednesday for ANZ650-652.

&&

SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...MRD
MARINE...JDM
Hazardous weather outlook, Apr 21, 2:45 PM EST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
345 PM EDT Tue Apr 21 2020

VAZ048-062-064-509>511-221945-
Fluvanna-Goochland-Caroline-Western Louisa-Eastern Louisa-
Western Hanover-
345 PM EDT Tue Apr 21 2020

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ012>017-030>032-102-VAZ060-061-065>069-075>090-092-093-
095>100-512>525-221945-
Maryland Beaches-Northampton-Hertford-Gates-Pasquotank-Camden-
Western Currituck-Bertie-Chowan-Perquimans-Eastern Currituck-
Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
345 PM EDT Tue Apr 21 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered showers and isolated thunderstorms this afternoon may
produce some gusty winds to 45 mph through 6 pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-221945-
Dorchester-Wicomico-Somerset-Inland Worcester-
345 PM EDT Tue Apr 21 2020

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Showers and scattered thunderstorms this afternoon may cause damaging
winds gusts to 60 mph. There is a slight risk for severe
thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 21, 2:16 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
316 PM EDT Tue Apr 21 2020

MDZ022-024-025-212015-
Wicomico-Maryland Beaches-Inland Worcester-
316 PM EDT Tue Apr 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WICOMICO AND
NORTHEASTERN WORCESTER COUNTIES...

At 316 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Georgetown to near Vienna. Movement
was east at 50 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Ocean City, Berlin, Delmar, Hebron, Sharptown, Cape Isle Of Wight,
Ocean Pines, Parsonsburg, Pittsville, Willards, Mardela Springs,
Bishop, Bishopville, West Ocean City, Showell, Whaleyville and
Melson.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.

LAT...LON 3832 7505 3842 7579 3846 7583 3846 7582
      3848 7582 3851 7576 3854 7575 3854 7573
      3856 7571 3846 7569 3846 7568 3845 7507
      3846 7505
TIME...MOT...LOC 1916Z 277DEG 42KT 3871 7547 3844 7579

Butner
Special weather statement, Apr 21, 2:27 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
327 PM EDT Tue Apr 21 2020

MDZ021>025-212030-
Dorchester-Wicomico-Maryland Beaches-Somerset-Inland Worcester-
327 PM EDT Tue Apr 21 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SOMERSET...
WICOMICO...WORCESTER AND CENTRAL DORCHESTER COUNTIES...

At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hebron to 8 miles west of Deal
Island. Movement was east at 50 mph.

Wind gusts of 40 to 50 mph are possible with these storms.

Locations impacted include...
Salisbury, Fruitland, Pocomoke City, Princess Anne, University Of
Maryland Eastern Shore, Salisbury University, Berlin, Snow Hill,
Westover, Newark, Deal Island, West Pocomoke, Whitehaven, Ocean City
Municipality, Trinity, Cokesbury, Eden, Longridge, Mount Vernon and
Chesapeake Heights.

People at Peninsula Regional Medical Center, and Perdue Stadium
should seek safe shelter immediately!

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.

LAT...LON 3832 7505 3802 7520 3812 7584 3814 7579
      3815 7583 3814 7596 3818 7595 3822 7582
      3826 7592 3836 7587 3831 7594 3823 7597
      3837 7599 3836 7601 3831 7606 3816 7604
      3831 7611 3828 7620 3839 7605 3843 7584
TIME...MOT...LOC 1926Z 271DEG 44KT 3843 7574 3818 7611

Butner
Local storm report, Apr 21, 2:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND GST     1 SE SALISBURY-WICOMICO 38.33N 75.50W
04/21/2020  M49 MPH          WICOMICO           MD   ASOS

            ASOS STATION KSBY SALISBURY WICOMICO
            AIRPORT.

&&

JM
Special weather statement, Apr 21, 3:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
401 PM EDT Tue Apr 21 2020

VAZ077-078-084>086-520-212045-
Mathews-Middlesex-Northumberland-Lancaster-Eastern King and
Queen-Gloucester-
401 PM EDT Tue Apr 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GLOUCESTER...
SOUTHEASTERN KING AND QUEEN...MIDDLESEX...SOUTHEASTERN
NORTHUMBERLAND...NORTHWESTERN MATHEWS AND SOUTHEASTERN LANCASTER
COUNTIES...

At 401 PM EDT, a strong thunderstorm was located near Glenns, or near
Urbanna, moving east at 40 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Saluda and Glenns around 405 PM EDT.
  Urbanna around 410 PM EDT.
  Hartfield around 420 PM EDT.
  Kilmarnock, Deltaville and White Stone around 425 PM EDT.

Other locations impacted by this storm include Byrdton, Senora,
Harmony Village, Bertrand, Grafton, Harcum, Cash, Amburg, Millenbeck
and Warner.

People at Rappahannock General Hospital should seek safe shelter
immediately!

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3746 7669 3755 7678 3759 7679 3762 7686
      3779 7625 3782 7604 3779 7623 3777 7624
      3775 7627 3769 7626 3766 7627 3762 7624
      3757 7626 3753 7624 3755 7598
TIME...MOT...LOC 2001Z 255DEG 36KT 3758 7666

BROWN
Local storm report, Apr 21, 3:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     MARINE TSTM WIND 2 SSW FORT MONROE       36.98N 76.32W
04/21/2020  M47 MPH          ANZ638             VA   MESONET

            MESONET STATION WDSV2 WILLOUGHBY DEGUASSING
            STATION.

&&

JM
Local storm report, Apr 21, 3:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT TUE APR 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     MARINE TSTM WIND 1 NW WILLOUGHBY SPIT    36.98N 76.30W
04/21/2020  M47 MPH          ANZ632             VA   MESONET

            HRBT MESONET SITE.

&&

JM

The radar

The Norfolk radar (KAKQ), 81 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Middlesex

When
April 21, 3:20 PM EST
Where
Middlesex County, 0.69 mi N of Hartfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.560, -76.450

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886620.